Hail, Edmunds
- When
- August 14, 3:25 PM CST
- Where
- Edmunds County, 0.48 mi E of Bowdle
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 45.450, -99.660
A warm front brought severe thunderstorms with large hail up to the size of golfballs along with sixty mph winds to parts of north central and northeast South Dakota. In addition, very heavy rain fell across western Brown county with 2 to 4 inches of rain reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A warm front brought severe thunderstorms with large hail up to the size of golfballs along with sixty mph winds to parts of north central and northeast South Dakota. In addition, very heavy rain fell across western Brown county with 2 to 4 inches of rain reported. This heavy rain brought flash flooding conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 14, 1:22 PM CST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 222 PM CDT FRI AUG 14 2009 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT FORECAST CONCERNS INCLUDE THE POSSIBILITY OF SEVERE WEATHER TONIGHT AND SATURDAY...AS WELL AS LOCALLY HEAVY RAINFALL THROUGH SATURDAY NIGHT. AN AREA OF SFC LOW PRESSURE WILL STRETCH FROM ND TO EASTERN CO TONIGHT. A SHORTWAVE WILL MOVE FROM SW TO NORTH CENTRAL SD TONIGHT. AFTER 0Z TONIGHT...THE 4KM WRF FROM NSSL SHOWS A LINE OF STORMS DEVELOPING ALONG THE MISSOURI RIVER IN ASSOCIATION WITH THIS SHORTWAVE. MLCAPE VALUES ARE BETWEEN 2000 AND 3200 J/KG...WITH 0-6KM SHEAR OF 40 KNOTS. THE BEST CAPE AND SHEAR VALUES HOWEVER ARE NOT COLLOCATED. IF THUNDERSTORMS DO DEVELOP THIS EVENING...SOME MAY BECOME STRONG TO MARGINALLY SEVERE. CANNOT RULE OUT LARGE HAIL OR GUSTY WINDS WITH THESE ELEVATED STORMS ESPECIALLY FROM THE MISSOURI RIVER WEST. DUE TO WARM AIR ALOFT ACROSS THE EASTERN CWA...EXPECT THUNDERSTORMS WILL PROPAGATE EASTWARD...AND MAY BECOME MORE OF A HEAVY RAIN EVENT AS STORMS BEGIN TO TRAIN OVER NORTHCENTRAL SD. PWATS ARE UP TO 2 INCHES BOTH TONIGHT AND SATURDAY WITH THE WRF SHOWING LOCALLIZED AREAS OF OVER 4 INCHES OF ACCUMULATION TONIGHT. DO NOT EXPECT THIS TO MATERIALIZE BUT IF TRAINING SETS UP OVER THE NORTHWESTERN PART OF THE CWA MAY SEE VERY LOCAL AMOUNTS OF UP TO 2 INCHES. THERE MAY BE A BREAK IN THE ACTION ON SATURDAY...MAINLY BETWEEN 15-21Z...BEFORE THE NEXT SHORT WAVE MOVES THROUGH SATURDAY NIGHT. AFTER 21Z...MODELS DEPICT A COLD FRONT APPROACHING THE CWA FROM THE WEST. MLCAPE VALUES ARE BELOW 2000 J/KG HOWEVER 0-6KM BULK SHEAR IS SHOWN TO BE AOA 35 KNOTS. THIS ACTUALLY OCCURS BEHINDS THE COLD FRONT AS CAA MOVES IN ALOFT. GIVEN THE SLOW MOVEMENT OF THE COLD FRONT ACROSS THE CWA...AND ADDED UPPER LEVEL LIFT...BELIEVE LOCALLY HEAVY RAINFALL IN THE NORTHEAST PART OF THE CWA MAY BE POSSIBLE SATURDAY AFTERNOON AND SATURDAY NIGHT. THUNDERSTORMS ARE ALSO PROBABLE BUT WHETHER OR NOT THEY WILL REACH SEVERE LEVELS WILL DEPEND ON HOW MUCH CONVECTION TAKES PLACE TONIGHT. WILL LEAVE OUT THE MENTION OF LOCALLY HEAVY RAINFALL FOR NOW. ON SUNDAY THE TROUGH WILL CONTINUE TO MOVE THROUGH THE AREA WITH SOME LINGERING SHOWERS IN ITS WAKE. AFTER THAT HIGH PRESSURE WILL BEGIN TO BUILD IN. TEMPERATURE WISE...EXPECT NEAR TO BELOW NORMAL ON SATURDAY. EXPECT HIGHS ON SUNDAY WILL BE AS MUCH AS 10 DEGREES BELOW NORMAL...WITH HIGHS IN THE MID 70S. .LONG TERM...12Z MONDAY THROUGH FRIDAY MAIN FCST CHALLENGE FACING THE LONG TERM DEALS WITH PCPN CHANCES THROUGH THE PERIOD. MODELS START OFF IN FAIRLY GOOD AGREEMENT...WITH CLOSED 500HPA SYSTEM IN PLACE ACROSS NWRN MN/SRN CANADA. THERE ARE SOME MINOR FEATURES THAT ROTATE THROUGH ON THE BACKSIDE OF THIS SYSTEM...PROVIDING MINOR CHANCES OF PCPN. STILL BROADBRUSHED THESE CHANCES AS TIMING/LOCATION/EXTENT OF THESE MINOR RIPPLES MOVING THROUGH IS TOUGH TO NAIL DOWN THIS FAR OUT. BY 12Z WEDNESDAY THE MODELS BEGIN TO DIVERGE...WITH THE GFS TAKING THE NEXT STRONGER 500HPA/700HPA WAVE FURTHER TO THE WEST...DROPPING THIS FEATURE INTO MT. THE EC REMAINS PROGRESSIVE WITH THIS FEATURE...KEEPING IT EMBEDDED IN THE DOMINATE NW FLOW WITH ONLY GENERAL TROFINESS NOTED IN THE 500 HPA FLOW. BY 12Z THURSDAY THE GFS CLOSES OFF THIS SYSTEM...WHILE THE EC KEEPS WITH THE OPEN WAVE LOOK. THE GEFS AGREES WITH THE MORE PROGRESSIVE SOLN...WITH THE CANADIAN ALSO HAVING A MORE EC FEEL TO IT THAN THE GFS. SO HAVE OPTED TO LEAN MORE TOWARD THE EC SOLN. THUS...MORE SUBSIDENCE/DOWNGLIDE ON THE THETA SURFACES ARE PRESENT...RESULTING IN REDUCED CHANCES FOR PCPN. BEGAN SHADING PCPN CHANCES FURTHER TO THE EAST TOWARD THE END OF THE PERIOD AS DRIER AIR WORKS IN FROM THE NW. TEMP WISE...THEY STILL LOOK SUBSEASONAL THROUGH THE PERIOD WITH COOL NW FLOW ESTABLISHED. && .AVIATION... A SURFACE LOW/FRONT LOCATED ACROSS CENTRAL SD WILL BE THE FOCUS FOR MORE THUNDERSTORM CHANCES LATER THIS AFTERNOON/EVENING ACROSS THE AREA. SOME ISOLD MVFR CIGS/VSBYS ARE POSSIBLE WITH THE HEAVY RAIN...BUT CONFIDENCE IS LOW TO FORECAST EXACTLY WHEN/WHERE THESE CONDITIONS WILL OCCUR. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WHICH MAY AFFECT RUNWAY CONDITIONS. BY 10Z TUESDAY MOST OF THE PCPN SHOULD HAVE MOVED EAST OF THE JAMES RIVER VALLEY...AFFECTING THE KABR/KATY TERMINALS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...WISE LONG TERM...HINTZ AVIATION...HINTZ WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 426 AM CDT FRI AUG 14 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-151000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 426 AM CDT FRI AUG 14 2009 /326 AM MDT FRI AUG 14 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON FOR LOCATIONS ALONG AND WEST OF THE JAMES RIVER. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...SOME THUNDERSTORMS MAY BECOME STRONG WITH THE MAIN THREAT BEING SMALL HAIL AND GUSTY WINDS. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE OVERNIGHT HOURS ACROSS THE ENTIRE AREA. DEPENDING ON THE TIME OF THUNDERSTORM DEVELOPMENT...SOME OF THESE MAY BECOME STRONG TO SEVERE. THE MAIN THREAT WITH INITIAL THUNDERSTORMS WILL BE LARGE HAIL AND GUSTY WINDS. THE BEST LOCATION FOR THUNDERSTORM DEVELOPMENT APPEARS TO BE WEST OF THE MISSOURI RIVER. THUNDERSTORMS MAY EVOLVE INTO THE LINE OF STORMS AS THEY MOVE EAST ACROSS THE STATE. LOCALLY HEAVY RAINFALL AND STRONG WINDS WILL BE THE MAIN THREAT ONCE THE STORMS EVOLVE INTO THE LINE OF STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE SLOW MOVING WEATHER SYSTEM WILL CONTINUE TO TRACK ACROSS THE NORTHERN PLAINS THROUGH THE WEEKEND. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...LOCALLY HEAVY RAINFALL MAY BE POSSIBLE...ESPECIALLY SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
301 PM CDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 10 WNW CONDE 45.21N 98.29W
08/14/2009 E0.50 INCH SPINK SD PUBLIC
HAIL UP TO DIME SIZE ALONG WITH 50 MPH WINDS.
&&
NWSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 304 PM CDT FRI AUG 14 2009 SDZ006-010-011-017>019-142100- BROWN-CLARK-DAY-EDMUNDS-FAULK-SPINK- 304 PM CDT FRI AUG 14 2009 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN EDMUNDS...NORTHEASTERN FAULK...NORTHERN SPINK...NORTHWESTERN CLARK... SOUTHERN BROWN AND WESTERN DAY COUNTIES UNTIL 400 PM CDT... AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF CRESBARD TO STRATFORD TO VERDON...MOVING NORTH AT 15 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE WARNER...FERNEY...ANDOVER... MINA...ABERDEEN...BATH...GROTON...CRAVEN CORNER...RICHMOND LAKE REC AREA...AND PUTNEY. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BOATERS ON OR NEAR LAKES IN THIS AREA...SHOULD GET OFF THE WATER. LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && FOWLE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 425 PM CDT FRI AUG 14 2009 SDZ004-005-009-010-142215- CAMPBELL-EDMUNDS-MCPHERSON-WALWORTH- 425 PM CDT FRI AUG 14 2009 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN WALWORTH...NORTHWESTERN EDMUNDS...SOUTHEASTERN CAMPBELL AND SOUTHWESTERN MCPHERSON COUNTIES UNTIL 515 PM CDT... AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BOWDLE...OR 19 MILES EAST OF SELBY...MOVING NORTH AT 20 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE HOSMER AND HILLSVIEW. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && HINTZ
The Aberdeen radar (KABR), 97 km away, was scanning. The volume nearest the first event began at 21:25 UTC.
7 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Seventy mph winds rolled several hay bales and also downed many large tree branches.
Seventy mph winds snapped a power pole off at the base.
Numerous county roads and area fields were overrun with flowing water. The level of Richmond Lake rose nearly a foot a day after the event from high inflows. This rapid rise in the lake level resulted in numerous boat and fishing docks being submerged. Several boats were also trapped under lift canopies due to the high water. There were reports of several boats breaking free of their mooring and floating toward the spillway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194338, 194339, 194341, 194340, 194345, 194342, 194344, 195257, 194343, 194346.